Alabama, 2003

Hail in Alabama, March 14, 2003

March 14, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 14, 3:15 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Mar 14, 3:15 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM POPS FIRST PERIOD
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CST FRI MAR 14 2003

COLD POOL ALOFT CURRENTLY RIGHT OVER FCST AREA.  BEGINNING TO GET
SOME CONVECTIVE DEVELOPMENT...AND STILL MAY SEE POTENTIAL LATE THIS
AFTERNOON AND EARLY THIS EVENING FOR STORMS WITH LARGE HAIL.  BUT...
DEVELOPMENT OF CONVECTION IS A LITTLE LATER THAN EARLIER THOUGHT...
SO IT LOOKS LIKE WE MIGHT GET OUT OF THE WOODS WITHOUT A WIDESPEAD
SVR EVENT.

WILL GO WITH CHANCE/GOOD CHANCE POPS OVER THE FCST AREA TONIGHT AS
UPPER LOW MOVES ACROSS REGION...WITH ONLY ISOLATED TO SLIGHT CHANCE
SATURDAY AND SATURDAY NIGHT IN THE WAKE OF THIS SYSTEM. MODELS
INDICATE ANOTHER IMPULSE RIDING NE OUT OF THE GULF INTO FCST AREA
LATE SUNDAY AFTERNOON-SUNDAY NIGHT.  GFS VERY AGRESSIVE WITH THIS
FEATURE...WHILE ETA MUCH WEAKER.  AT THIS TIME...WILL NOT BITE OFF
COMPLETELY WITH THE GFS SOLUTION...LEANING MORE TOWARD THE WEAKER
ETA.  A LOOK AT THE WATER VAPOR IMAGERY DOES HOWEVER SHOW A FAIRLY
STRONG MID/UPPER LEVEL FEATURE SWINGING INTO BAJA OF CALIFORNIA
ATTM.  THIS APPEARS TO BE THE DYNAMICS THAT GFS IS FOCUSING ON FOR
THE SUNDAY/SUNDAY NIGHT EVENT IN OUR AREA.  ITS NOT LIKE THE
STRONGER GFS SCENARIO IS OUT OF THE QUESTION...THERE IS SOMETHING
UPSTREAM THAT COULD VERY WELL BE THE KICKER.  WILL WANT TO SEE HOW
THE NEXT MODEL RUN OR TWO HANDLES THIS BEFORE WE REALLY BITE OFF.

EXTENDED...RAINS ASSOCIATED WITH THIS SYSTEM SHOULD BE ENDING
EARLY MONDAY... WITH ONLY SLIGHT CHANCES TUESDAY THROUGH WENDESDAY
AS A WEAKER SYSTEM MOVES EAST ACROSS THE REGION.  ATTM...LOOKING
PRETTY MUCH RAIN FREE THURSDAY AND FRIDAY.

MARINE...GENERALLY LIGHT AND SOMEWHAT VARIABLE WINDS OVER THE
COASTAL WATERS THROUGH SATURDAY NIGHT...THEN GRADUAL INCREASE IN
WINDS WITH BUILDING SEAS WITH APPROACH OF NEXT SYSTEM SUNDAY.  WILL
PROBABLY SEE SCEC CONDITIONS...AND POSSIBLY SCA CONDITIONS...BY LATE
SUNDAY THROUGH EARLY MONDAY...DEPENDING ON STRENGTH OF THE
SYSTEM.

FIRE...NO WATCHES OR ADVISORIES REQUIRED AS HUMIDITIES REMAIN HIGH
AND SCATTERED SHOWERS AND THUNDERSTORMS REMAIN IN THE FCST.

12/SHEPHERD

PRELIM NUMBERS...
MOB EB 056/074 055/073 058 12421
PNS TB 058/073 056/072 060 12521
DTS TB 058/073 056/072 060 12521
GZH TB 054/070 051/074 056 12521
2R0 EB 052/071 050/073 054 12321
61A TB 054/070 051/074 056 12421

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 14, 5:07 AM CST, 13 hours 23 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
507 AM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY)

A WEAK FRONT OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL BE A
FOCUS FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS...AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST OUT OF LOUISIANA. COLD
TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER LOW PRESSURE SYSTEM
COULD AID IN THE DEVELOPMENT OF A FEW STRONG TO SEVERE STORMS OVER
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE. THE PRIMARY CONCERN WITH THESE STORMS WOULD BE LARGE HAIL
AND ISOLATED OCCURRENCES OF DAMAGING WINDS...MAINLY IN THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)

AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES DIRECTLY OVER
THE AREA SATURDAY...THE UNSTABLE AIR ASSOCIATED WITH IT
BRINGS A CHANCE OF THUNDERSTORMS SATURDAY. NO HAZARDOUS WEATHER
EXPECTED LATE IN THE WEEKEND. THE CHANCES OF SHOWERS AND
THUNDERSTORMS WILL INCREASE AGAIN BY TUESDAY AS ANOTHER STORM SYSTEM
AND FRONTAL BOUNDARY APPROACHES FROM THE WEST.

NO HAZARDOUS WEATHER EXPECTED WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS MAY
BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
March 14, 6:30 PM CST to 6:32 PM CST
Where
Covington County, Babbie
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.267, -86.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347902.